Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 68, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 9, 2005, 2:39 PM MDT for Madison County, Montana. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2005, 2:39 PM MDT (20:39 UTC)
- Expired
- Jul 9, 2005, 3:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Madison County, MT
The radar
The Missoula radar (KMSX), 211 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:58 PM MDT | HAIL 0.75 | Twin Bridges, MT | PENNY SIZE HAIL...WITH WIND GUSTS TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2324 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 092039
SVRTFX
MTC057-092145-
/O.NEW.KTFX.SV.W.0068.050709T2039Z-050709T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
239 PM MDT SAT JUL 9 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MADISON COUNTY IN SOUTHWEST MONTANA
THIS INCLUDES THE CITY OF SHERIDAN
* UNTIL 345 PM MDT
* AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF TWIN BRIDGES...MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF TWIN BRIDGES BY 245 PM MDT
NEAR SHERIDAN BY 250 PM MDT
13 MILES SOUTHEAST OF SILVER STAR BY 255 PM MDT
NEAR HARRISON BY 320 PM MDT
HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4556 11261 4572 11232 4574 11217 4584 11207
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4530 11236 4531 11240 4543 11248
4544 11253 4554 11262
$$
MPJ3 follow-up statements
000
WWUS55 KTFX 092100
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SAT JUL 9 2005
MTC057-092145-
/O.CON.KTFX.SV.W.0068.000000T0000Z-050709T2145Z/
MADISON MT-
300 PM MDT SAT JUL 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
NORTHWESTERN MADISON COUNTY...
AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH
OF TWIN BRIDGES...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE...
9 MILES SOUTHEAST OF SILVER STAR BY 310 PM MDT
NEAR HARRISON BY 345 PM MDT
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
IN TWIN BRIDGES WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4556 11261 4572 11232 4574 11217 4584 11207
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4530 11236 4531 11240 4543 11248
4544 11253 4554 11262
$$
MPJ000
WWUS55 KTFX 092120
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT SAT JUL 9 2005
MTC057-092145-
/O.CON.KTFX.SV.W.0068.000000T0000Z-050709T2145Z/
MADISON MT-
319 PM MDT SAT JUL 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM MDT FOR
NORTHWESTERN MADISON COUNTY...
AT 316 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS
LOCATED 11 MILES SOUTHEAST OF SILVER STAR...MOVING NORTHEAST AT
30 MPH.
EXPECT VERY HEAVY RAIN WITH THIS STORM AS WELL. RAINFALL AMOUNTS UP
TO ONE HALF INCH ARE POSSIBLE IN LESS THAN 30 MINUTES WITH THIS
STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4556 11261 4572 11232 4574 11217 4584 11207
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4530 11236 4531 11240 4543 11248
4544 11253 4554 11262
$$
BRUSDA000
WWUS55 KTFX 092145
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT SAT JUL 9 2005
MTC057-092155-
/O.CAN.KTFX.SV.W.0068.000000T0000Z-050709T2145Z/
MADISON MT-
344 PM MDT SAT JUL 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.
AREAS OF RAIN...HEAVY AT TIMES...ALONG WITH OCCASIONAL LIGHTNING
STRIKES WILL CONTINUE OVER NORTHERN MADISON COUNTY THROUGH 430 PM.
LAT...LON 4556 11261 4572 11232 4574 11217 4584 11207
4584 11192 4576 11172 4573 11171 4573 11165
4568 11157 4530 11236 4531 11240 4543 11248
4544 11253 4554 11262
$$
BRUSDAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:27 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 9, 2:27 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SAT JUL 9 2005 .DISCUSSION... TONIGHT THROUGH MONDAY...AN UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST AND NORTHERN ROCKIES WILL CONTINUE TO PROGRESS EAST OVERNIGHT. THE SURFACE COLD FRONT HAS PUSHED THROUGH MOST OF THE FORECAST AREA EXPECT BEING SOUTHWEST MONTANA. THE COLD FRONT HAS BROUGHT MUCH COOLER TEMPERATURES AND BREEZY WESTERLY WINDS. THE FRONT WILL PUSH THROUGH SOUTHWEST MONTANA THIS EVENING BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL OF SOUTHWEST AND NORTH CENTRAL MONTANA THROUGH SUNDAY AS THE UPPER LEVEL LOW MOVES ACROSS THE AREA. HIGH TEMPERATURES ON SUNDAY WILL ONLY CLIMB INTO THE 70S IN MOST LOCATIONS. THINGS WILL START TO DRY OUT SUNDAY EVENING AS THE UPPER LEVEL LOW PUSHES EAST OF THE REGION. ON MONDAY A DEVELOPING UPPER LEVEL RIDGE WILL BRING WESTERLY FLOW TO THE REGION. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. MEIER MONDAY NIGHT THROUGH THURSDAY NIGHT...WESTERLY FLOW ON MONDAY AND TUESDAY WITH UPPER LEVEL RIDGE BUILDING BACK OVER AREA ON WEDNESDAY WITH SHORT WAVE APPROACHING NORTHWEST ZONES WEDNESDAY NIGHT. MODELS HINTING AT UPPER LEVEL RIDGE MOVING EASTWARD ON THURSDAY WITH MORE OF A SOUTHWEST FLOW SO HAVE GONE WITH SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE MOUNTAINS FOR THURSDAY SPREADING OVER THE PLAINS THURSDAY NIGHT. TEMPERATURES CONTINUE TO BE ABOVE NORMAL. CAMP FRIDAY AND SATURDAY...RUN-TO-RUN INCONSISTENCIES IN MODELS DURING THIS PERIOD DETRACT FROM CONFIDENCE. HOWEVER TREND IS OF UPPER LEVEL TROUGH ALONG THE WEST COAST...WITH UPPER AIR RIDGE APPROACHING THE DAKOTA BORDER. WITH AN INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT...EXPECT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. WARM SOUTHWEST FLOW WILL RESULT IN TEMPERATURES SEVERAL DEGREES ABOVE SEASONAL AVERAGES. EK && .AVIATION...AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE ACROSS MONTANA OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. VFR CONDITIONS WILL PREVAIL...WITH ISOLATED MVFR AND IFR CONDITIONS DUE TO VISIBILITIES IN STRONGER THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 73 51 81 / 60 50 20 0 CTB 47 70 47 78 / 20 20 20 0 HLN 59 74 55 86 / 80 60 20 0 BZN 54 74 49 83 / 60 50 40 0 WEY 45 67 38 73 / 40 30 20 0 DLN 51 72 48 83 / 40 30 10 0 HVR 54 78 53 84 / 40 30 20 0 LWT 54 70 50 80 / 50 60 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....CAMP AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 5:30 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 530 AM MDT SAT JUL 9 2005 MTZ008>015-044>055-101105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 530 AM MDT SAT JUL 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE AREA AND CONTINUE OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHWEST AND CENTRAL MONTANA...AS A COLD FRONT MOVES THROUGH THOSE AREAS THIS AFTERNOON. PRECIPITATION WILL MAINLY BE JUST RAIN SHOWERS NEAR THE ROCKY MOUNTAIN FRONT...WITH LESS UNSTABLE AIR IN THAT AREA. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE SHOWERS AND THUNDERSTORMS WILL DECREASE SUNDAY AND SUNDAY NIGHT...WITH MOSTLY DRY AND WARM WEATHER THROUGH THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON
In the hours before
Local storm report, Jul 9, 2:29 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUL 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 N DILLON 45.26N 112.63W
07/09/2005 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
HALF INCH HAIL AND WIND GUSTS TO 30 MPH.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 35 min |
| Jul 9, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 37 min |
| Jul 9, 3:12 PM MDT | Flash Flood Warning | TFX | Beaverhead | 2 hr |
| Jul 9, 5:20 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.